Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Spotting on Seasonale

24 August, 2006

Question:

I recently started a new birth control, Seasonale (3 months of active pills, only 4 period a year). During week 4 of pills I began having spotting, and still am a week later. It's definitely not like a normal period for me though – I dont need tampons, etc. am I niddah?

I had a normal period prior to starting this birth control that lasted a typical 6 days. Prior to that i was nursing. My ob recommended I only take 6 weeks of 'active' pills to start to avoid spotting, coincidentally.


Answer:

Whether or not this staining renders you niddah depends on several factors.  On what surfaces have you seen the stain?  Have you seen it on toilet paper?  Immediately after urinating?  On your body? What color are the stains?  What size?  (See our article on stains for more details.)

Whether or not you are in niddah depends on all these factors.  Please write back with as many details as you have.  Alternatively, call our hotline to discuss your situation and receive a prompt response. 

Please realize that 10-30% of women have spotting during the first month of hormonal contraceptive use. Should this in fact render you niddah and not clear up by next cycle, consider discussing with your physician the use of another formulation. The active pills of any combination contraceptive can be extended for longer than the traditional 3 weeks to allow one to become niddah less often. In that case, it often helps to build up slowly (3 weeks the first cycle, 4 weeks the second etc).


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.